Vermont, 2001

Hail and Damaging Wind in Vermont, July 10, 2001

July 10, 2001 · NWS BTV · 2 events in 1 county or zone

Thunderstorms developed in an unstable airmass ahead of a surface trough during the afternoon and evening hours. Nickel size hail reported in Chelsea.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms developed in an unstable airmass ahead of a surface trough during the afternoon and evening hours. Nickel size hail reported in Chelsea. Multiple reports of trees blown down in Braintree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 10, 10:13 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 10, 10:13 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1113 AM EDT TUE JUL 10 2001

BATCH OF SHOWERS/TSTMS NOVG ACROSS NORTHERN VT AND THE SOUTHERN
CHAMPLAIN VLY ATTM...WITH AN ISOLATED TSTM IN SRN ST LAWRENCE
COUNTY...WITH SKIES THEN BECOMING PARTLY SUNNY.  HOWEVER...BUFKIT
SOUNDINGS FOR LATER THIS AFTERNOON STILL SHOWING AIRMASS ACROSS THE
AREA UNSTABLE WITH CAPES IN THE 500-1000 J/KG RANGE...SO CANNOT RULE
OUT A CHC OF A LATE DAY SHOWER OR TSTM AFTER THIS FIRST BATCH LATE
THIS MORNING HAS ENDED.  ALSO...HAVE SOME CONCERN WITH SHRTWV JUST
NORTH OF MICHIGAN ATTM DROPPING SEWD WHICH WILL AID IN ANY TSTM
DEVELOPMENT LATE IN THE DAY AND EARLY TONIGHT.  SPC STILL HAS AREA
IN A SLIGHT RISK FOR SEVERE TSTMS TODAY...SO WILL KEEP ENHANCED
WORDING OF GUSTY WINDS AND POSSIBLE HAIL IN THE ZONE FORECASTS FOR
THE REST OF TODAY.  HAVE CUT BACK POPS TO 50 PERCENT FOR THE REST
OF TODAY. OTRW...NO CHGS TO THE REMAINDER OF THE FCST.

.BTV...NONE.

WGH

In the hours before

Special weather statement, Jul 10, 11:54 AM EST, 2 hours 36 minutes before
NYZ027-028-030-031-034-035-VTZ001>012-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1254 PM EDT TUE JUL 10 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR CENTRAL AND NORTHERN VERMONT AND MOST OF NORTHERN NEW YORK
UNTIL 7 PM...

SEVERE THUNDERSTORM WATCH #537 INCLUDES ALL COUNTIES IN CENTRAL
AND NORTHERN VERMONT AS WELL AS FRANKLIN...CLINTON AND
ESSEX COUNTIES IN NEW YORK.

AT 1245 PM...THUNDERSTORMS WERE DEVELOPING WITHIN 50 MILES OF THE
CANADIAN BORDER AHEAD OF A COLD FRONT MOVING SLOWLY SOUTHEASTWARD
AND SPREADING THE THUNDERSTORMS THROUGHOUT THE REST OF THE WATCH
AREA DURING THE AFTERNOON.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
LARGE HAIL. POTENTIALLY DEADLY CLOUD TO GROUND LIGHTNING AND HEAVY
RAINS ARE LIKELY TO ACCOMPANY ALL THUNDERSTORMS AS WELL.

IT IS ESSENTIAL THAT YOU MONITOR NOAA WEATHER RADIO OR
LOCAL RADIO STATIONS FOR THE LATEST FORECASTS AND POSSIBLE WARNINGS.
ALSO...KEEP A CONTINUOUS WATCH TO THE SKY AND AT FIRST SIGNS OF
THREATENING WEATHER...SEEK SAFE SHELTER INSIDE A ENCLOSED...STURDY
BUILDING OR VEHICLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 10, 2:30 PM EST
Where
Orange County, Braintree
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.983, -72.750

Hail, Orange

When
July 10, 2:30 PM EST
Where
Orange County, Chelsea
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.983, -72.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262031, 5262032.